Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Taking atenolol, ativan and flecainide. Can I take these medications?

User rating for this question
Very Good
Answered by

Cardiac Surgeon
Practicing since : 1972
Answered : 9 Questions
Hello. I have been on 37.5 effexor and atenolol for almost ten years. I take ativan 2 mg. a day for anxiety. Now I have been put on flecainide 100m twice a day for frequent symptomatic pvc's. I am only 38 years old and my cardiologist thinks that I should see an EP for a consultation. So now I have a consultation in July with an EP. The lady at the scheduling office said that they had not planned an ablation though. Now I am confused. My cardiologist who is in the same group of Mid-Ohio cardiology doctors as the EP told me directly that 38 was quite young to remain on flecainide or the other serious medications in the same class. I guess I am trying to determine how this process works and if I am a candidate for ablation or if the EP is just going to tell me to stay on flecainide forever. That's not something I am willing to even consider due to the inotropic effects. What is your opinion from your experience with these situations? I do not want to have have 25-30,000 pvc's a day and an enlarged heart they will ablate. I've been dealing with these for over 10 years and my quality of life is very low at this time.

Highest Regards,

Posted Tue, 4 Jun 2013 in Hypertension and Heart Disease
Answered by Dr. Joan F. Tryzelaar 1 hour later

Thanks for your query.

Usually PVCs do not indicate any inherent problem with electrical stability in the conduction system of your heart, and are completely benign.

PVCs are extra electrical impulses arising from one of the cardiac chambers. Sometimes the presence of PVCs indicates an inherent electrical instability in the heart, and therefore indicates an increased risk of sudden death. These “dangerous” PVCs are generally limited to patients with significant underlying heart disease, such as coronary artery/valve disease or abnormal levels of "electrolytes" or increased thyroid hormones in your blood.

I assume your doctor has excluded these issues, and is concerned about your new complaints and I agree with his/her recommendations re: Flecainide and the referral for an EP study.

An EP study is performed to:
1. Assess the nature of these PVCs and thus your risk of sudden cardiac death;
2. Assess whether Flecainide is the best drug for you;
3. Assess whether you are a good candidate for ablation.

Regarding Flecainide:
1. It is usually not recommended in patients with patients structural heart disease and/or less severe ventricular arrhythmias (such as PVCs) even if the patients are symptomatic.
2. It may cause new or worsened supraventricular or ventricular arrhythmias, such as an increase in frequency of PVCs to the development of more severe ventricular tachycardias.
For these reasons alone I would not recommend long term treatment with Flecainide, but instead use the EP study as a tool to determine what your treatment options are including ablation.

Hope this helps,

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor